Washington, 2011

Heavy Snow in Washington, April 5 to 6, 2011

April 5 to 6, 2011 · NWS PDT · 1 event in 1 county or zone

A cold upper level low pressure area brought heavy snow to the Blue Mountains. Snowfall amounts measured in inches included Ski Bluewood (16) and Touchet SnoTel (11).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A cold upper level low pressure area brought heavy snow to the Blue Mountains. Snowfall amounts measured in inches included Ski Bluewood (16) and Touchet SnoTel (11).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 5, 3:25 AM PST, 35 minutes earlier.

Area forecast discussion, Apr 5, 3:25 AM PST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
425 AM PDT TUE APR 5 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH THURSDAY. A COLD FRONT IS GRADUALLY
MOVING SE ACROSS THE FORECAST AREA.  SATELLITE AND RADAR SHOW A WELL
DEFINED BACK EDGE OF THE FRONT WITH DRIER AIR BEHIND IT.  THE BLUE
MOUNTAINS HAVE HAD A LONG DURATION OF MODERATE PRECIPITATION AND
HIGH SNOW LEVELS...AND PRECIPITATION WILL TAPER OFF IN THE NEXT HOUR
OR TWO.  RIVERS AND STREAMS WILL BEGIN SHOWING RESPONSES TO THE
SIGNIFICANT RAINFALL...AND IT IS POSSIBLE THAT THE FLOOD WATCH MAY
BE UPGRADED TO A FLOOD WARNING FOR THE BLUE MTNS AND THE FOOTHILLS.
MORE DETAILS ON THIS CAN BE FOUND IN THE HYDROLOGY SECTION OF THIS
DISCUSSION.  RAIN HAS NOT BEEN AS SIGNIFICANT ELSEWHERE...BUT THE
VERY MOIST SOIL ALREADY PRESENT IN ADDITION TO THE SWELLING RIVERS
AND STREAMS WILL CONTINUE TO THREATEN AREAS UNDER A FLOOD WATCH WITH
MINOR FLOODING. BREEZY/WINDY CONDITIONS CAN BE EXPECTED
TODAY...ALTHOUGH WINDS SHOULD REMAIN BELOW ADVISORY FOR MOST OF THE
AREA.

THE NEXT WEATHER CONCERN IN THE SHORT TERM WILL BE SNOW
ACCUMULATIONS ASSOCIATED WITH A COLD UPPER TROUGH THAT WILL DEVELOP
ALONG THE PACIFIC NW WEDNESDAY THROUGH THURSDAY.  THERE WILL BE
ISOLATED TO SCATTERED SHOWERS THIS AFTERNOON AND EVENING WITH THE
EXCEPTION OF THE EAST SLOPES OF THE CASCADES WHERE A MOIST WESTERLY
FLOW AND STRONG OROGRAPHIC LIFT WILL PROVIDE "SLOP OVER"
PRECIPITATION OVER THE CREST AND INTO THE EASTERN VALLEYS.
PRECIPITATION WILL INCREASE OVERNIGHT...AND AREAWIDE RAIN AND
MOUNTAIN SNOW IS FORECAST FOR WEDNESDAY.  THE EAST SLOPES OF THE
WASHINGTON CASCADES WILL SEE SNOW ACCUMULATIONS ABOVE 2500 FEET THAT
WILL BE CLOSE TO ADVISORY THIS AFTERNOON THROUGH WEDNESDAY
AFTERNOON.  SNOW WILL BE A CONCERN OVER THE MOUNTAINS AND MOUNTAIN
VALLEYS AS WELL AS CENTRAL OREGON WEDNESDAY AND WEDNESDAY NIGHT.
ANOTHER COLD FRONT WILL SAG SOUTH ACROSS WA/OR DURING THE DAY.
OROGRAPHIC LIFT AND UPPER LEVEL SUPPORT MAY RESULT IN ADVISORY
AMOUNTS IN THESE AREAS.  THE MAIN AREA OF CONCERN FOR SIGNIFICANT
SNOW WILL BE THE OCHOCO-JOHN DAY HIGHLANDS AS THE FRONT STALLS FOR
AT LEAST SEVERAL HOURS BEFORE MOVING INTO SOUTHERN OREGON. WILL LET
THE DAY SHIFT ANALYZE THE SITUATION CLOSER BUT WILL ISSUE A SPECIAL
WEATHER STATEMENT TO HIGHLIGHT THE LOW SNOW LEVELS AND ACCUMULATIONS
IN THE HIGHER TERRAIN.  THE COLD UPPER TROUGH WILL CONTINUE TO BRING
UNSEASONABLY COLD AND SHOWERY CONDITIONS WEDNESDAY NIGHT AND
THURSDAY.  IN FACT...THE COLUMBIA BASIN MAY SEE A FEW FLURRIES OR
POSSIBLY LIGHT ACCUMULATIONS OF SNOW WEDNESDAY NIGHT AND THURSDAY.
JOHNSON

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...SNOW LEVELS WILL
REMAIN LOW ON THURSDAY NIGHT BUT SHOWERS WILL DIMINISH AS THE LOW
CONTINUE ITS TREK SOUTHWARD. DRIER CONDITIONS ARE ANTICIPATED ACROSS
WASHINGTON ON FRIDAY...BUT WRAP-AROUND MOISTURE WILL KEEP SHOWERS
GOING OVER THE HIGHER TERRAIN OF EASTERN OREGON. TEMPERATURES WILL
REMAIN BELOW NORMAL DURING THIS PERIOD WITH LOWER ELEVATION HIGHS
ONLY IN THE MID 40S TO MID 50S AND OVERNIGHT LOWS IN THE 20S TO MID
30S. TEMPERATURES WILL REBOUND ON SATURDAY DUE TO A BUILDING RIDGE
OF HIGH PRESSURE THAT WILL ALSO PROVIDE FOR MUCH DRIER WEATHER.
HOWEVER...THE LATEST 00Z GFS AND ECMWF BEGIN TO DISAGREE AT THIS
POINT IN THE FORECAST PERIOD. THE ECMWF MAINTAINS A SHARP RIDGE
THROUGH SATURDAY AFTERNOON WITH ONLY A FEW LINGERING SHOWERS OVER
THE NORTHEAST MOUNTAINS...WHILE THE MORE PROGRESSIVE GFS BRINGS THE
NEXT WEATHER SYSTEM INTO THE REGION. HAVE CHOSEN TO STAY THE COURSE
WITH THE MORE CONSISTENT ECMWF ON SATURDAY...BUT HAVE INCREASED
PRECIPITATION CHANCES ON SUNDAY SINCE BOTH MODELS DO BRING THE FRONT
INLAND BY SUNDAY EVENING. WET UNSETTLED WEATHER SHOULD THEN PERSIST
THROUGH MONDAY AS THE MID/UPPER LEVEL TROUGH WILL BE SLOW TO EXIT
THE AREA. WEAK TRANSITORY RIDGING WILL LIKELY ALLOW FOR A BREAK IN
THE ACTIVITY ON TUESDAY.  TRIMARCO

&&

.AVIATION...12Z TAFS...A COLD FRONT IS STILL PASSING THROUGH THE
REGION WITH RAIN INDUCED LOW CEILINGS AND VISIBILITY AT KBDN.
ELSEWHERE...CONDITIONS ARE IMPROVING AND HAVE GENERALLY RETURNED TO
VFR. WESTERLY WINDS WILL INCREASE THIS MORNING BECOMING 10 TO 20
KNOTS WITH HIGHER GUSTS BY AFTERNOON. ANOTHER WEATHER SYSTEM WILL
BEGIN MOVING INLAND BY WEDNESDAY MORNING...AGAIN LOWERING CEILINGS
AND BRINGING PRECIPITATION TO THE AREA.  82

&&

.HYDROLOGY...SIGNIFICANT RAINFALL IN THE BLUE MOUNTAINS OVER THE
PAST 24 HOURS (NEAR 1 INCH AT MEACHAM AND UPPER WILDHORSE) WILL
CAUSE SHARP RISES ON RIVERS AND STREAMS.  THE FLOOD WATCH MAY BE
UPGRADED TO A FLOOD WARNING AFTER A CLOSE REVIEW OF HYDROMET DATA
AND A FEW COORDINATION CALLS.  SPOTTERS ARE ENCOURAGED TO REPORT
FLOODING IF OBSERVED.   WILL KEEP THE FLOOD WATCH FOR THE EAST
SLOPES OF THE WASHINGTON CASCADES.  ALTHOUGH PRECIPITATION HAS
TAPERED OFF AND SNOW LEVELS HAVE LOWERED TO NEAR 3000 FEET...RIVERS
AND CREEKS MAY HAVE A SLOW RESPONSE TIME.  FOR EXAMPLE...THE YAKIMA
RIVER AT EASTON AND THE NACHES RIVER AT NACHES ARE SHOWING RISES
OVER THE PAST COUPLE OF HOURS.  THE FRONT IS MOVING INTO THE JOHN
DAY BASIN AND OCHOCO-JOHN DAY HIGHLANDS...AND MODERATE PRECIPITATION
IS EXPECTED THIS MORNING WITH SNOW LEVELS CURRENTLY AROUND 6000
FEET.  JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  37  48  30 /  50  40  60  40
ALW  55  40  51  33 /  50  40  70  50
PSC  58  41  54  30 /  20  40  40  40
YKM  54  33  49  28 /  10  30  30  20
HRI  57  35  54  29 /  30  30  40  30
ELN  50  35  46  26 /  20  40  40  20
RDM  49  30  42  23 /  50  30  50  60
LGD  49  34  42  27 /  70  40  70  60
GCD  50  32  39  27 /  80  20  60  60
DLS  52  37  48  31 /  40  40  70  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH THIS AFTERNOON ORZ049-050-502-503-505>507.

WA...FLOOD WATCH THROUGH THIS AFTERNOON WAZ029-030.

     FLOOD WATCH THROUGH THIS AFTERNOON WAZ520.

&&

THREAT INDEX
TODAY : YELLOW
WEDNESDAY : YELLOW
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/82/82
Hazardous weather outlook, Apr 4, 4:15 AM PST, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PDT MON APR 4 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
051215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH
     EAST SLOPES OF THE WASHINGTON CASCADES, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

A MOIST WESTERLY FLOW ALOFT WILL BRING RAIN AND MOUNTAIN SNOW TODAY
AND TONIGHT.  WARMER AIR SPREADING ACROSS THE REGION WILL RESULT IN
INCREASING SNOW LEVELS.  MODERATE RAIN CAN BE EXPECTED OVER PORTIONS
OF CENTRAL AND NORTHEAST OREGON TONIGHT.  THE COMBINATION OF RAIN
AND SNOW MELT RUNOFF WILL THREATEN THE REGION WITH MINOR FLOODING.
THE AREAS LISTED ABOVE ARE UNDER A FLOOD WATCH.  DETAILS CAN BE
FOUND IN THE NWS PRODUCT...PDXFFAPDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOOD WATCH TUESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

THE FLOOD WATCH IS IN EFFECT THROUGH TUESDAY AFTERNOON.  A COLD
FRONT WILL LOWER SNOW LEVELS CONSIDERABLY IN THE AFTERNOON.  THIS
WILL REDUCE THE POTENTIAL FOR ADDITIONAL RUNOFF.  BREEZY TO WINDY
CONDITIONS WILL ACCOMPANY THE COLD FRONT.  A BRIEF BREAK IN
PRECIPITATION IS EXPECTED OVER MOST OF THE AREA TUESDAY NIGHT.
ANOTHER PACIFIC FRONTAL SYSTEM WILL BRING RAIN AND MOUNTAIN SNOW
ALONG WITH BREEZY WINDS ON WEDNESDAY.  COOL AND SHOWERY CONDITIONS
WILL CONTINUE THROUGH THE END OF THE WORK WEEK...BUT DRIER AND
WARMER CONDITIONS ARE FORECAST FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DUE TO FLOODING TODAY THROUGH
TUESDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Apr 5, 2:50 AM PST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
350 AM PDT TUE APR 5 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
052300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...DUFUR...
MADRAS...MAUPIN...MORO...PRINEVILLE...REDMOND...BOARDMAN...
HERMISTON...IONE...COVE...ELGIN...LA GRANDE...UNION...
ENTERPRISE...JOSEPH...WALLOWA...MEACHAM...TOLLGATE...LONG CREEK...
NORTH POWDER...UKIAH...DAYVILLE...JOHN DAY...MITCHELL...
MONUMENT...SPRAY...BROTHERS...PAULINA...PRAIRIE CITY...SENECA...
ATHENA...PENDLETON...PILOT ROCK...HEPPNER...CONDON...FOSSIL...
BEND...CAMP SHERMAN...LA PINE...SISTERS...SUNRIVER...
WHITE SALMON...ELLENSBURG...THORP...NACHES...SUNNYSIDE...
TOPPENISH...YAKIMA...CONNELL...PROSSER...TRI-CITIES...DAYTON...
WAITSBURG...WALLA WALLA...SKI BLUEWOOD RESORT...APPLETON...
CLE ELUM...CLIFFDELL...EASTON...ROSLYN...TROUT LAKE...BICKLETON...
GOLDENDALE
350 AM PDT TUE APR 5 2011

...UNSEASONABLY COOL AND WET WITH LOW SNOW LEVELS WEDNESDAY THROUGH
THURSDAY...

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER WASHINGTON
AND OREGON ON WEDNESDAY AND REMAIN STATIONARY THROUGH THURSDAY.
THE AIR MASS WILL BECOME COLDER AND INCREASINGLY UNSTABLE DURING
THIS TIME. THIS WILL RESULT IN LOWERING SNOW LEVELS...POSSIBLY
DOWN TO THE COLUMBIA BASIN FLOOR BY LATE WEDNESDAY. AT THIS
TIME...LITTLE TO NO ACCUMULATIONS ARE EXPECTED IN THE COLUMBIA
BASIN. HOWEVER...SEVERAL INCHES OF SNOW ARE POSSIBLE OVER THE MOUNTAINS
AND MOUNTAIN VALLEYS INCLUDING THE EAST SLOPES OF THE WASHINGTON
CASCADES...CENTRAL OREGON...THE GRANDE RONDE VALLEY...THE JOHN DAY
BASIN...AND THE WALLOWA VALLEY. AFTERNOON TEMPERATURES ON
WEDNESDAY AND THURSDAY WILL BE AROUND 10 TO 15 DEGREES BELOW
SEASONAL AVERAGE...AND OVERNIGHT TEMPERATURES WEDNESDAY NIGHT WILL
BE BELOW FREEZING OVER MOST OF THE AREA.

THOSE TRAVELING OVER SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND
CENTRAL AND NORTHEAST OREGON SHOULD BE PREPARED FOR WINTER DRIVING
CONDITIONS WEDNESDAY THROUGH THURSDAY. OUTDOOR ENTHUSIASTS SHOULD BE
PREPARED FOR UNSEASONABLY COOL CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Blue Mountains

When
April 5, 4:00 AM PST to April 6, 2:00 PM PST
Where
Northwest Blue Mountains forecast zone
Reported by
Mesonet
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282841.